1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP
    Dismiss Notice

Combinations - Lorazepam + St. John's Wort

Discussion in 'Benzodiazepines' started by Kalendren, Jun 30, 2010.

  1. Kalendren

    Kalendren Silver Member

    Reputation Points:
    26
    Joined:
    Oct 8, 2009
    Messages:
    82
    Will this combination have any effects at all? Good or bad? SWIM's sister insists by St. John's Wort as a mood enhancer and SWIM is currently taking 5mg of Lorazepam daily. If SWIM takes the St. John's Wort pills with it, will it help his mood or have a bad interaction with the benzo? SWIM has heard that SJW is a weak SSRI and shouldn't be taken with benzos, but SWIM has also read that it will cause no problems at all and can be taken at the same time. SWIM has asked his doctor about his and the doctor said there is no harm in it. SWIM's doctor has a history of not knowing shit (in SWIM's opinion) about anxiety/anti-depressant drugs, so SWIM thought he would ask here.
     
  2. RaoulDuke32

    RaoulDuke32 Silver Member

    Reputation Points:
    266
    Joined:
    Jul 4, 2010
    Messages:
    567
    St johns wort doesnt have any SSRI mechanisms, thank god, and it does work for many people as an anti-depressant. I use 5-HTP and it works for depression as well as helps my sleep. Apparently St johns wort uses the P450 enzyme and it has interations with xanax, the bio doesnt say anything about ativan but i suppose its the same. it may slightly potentiate or negate some effects but i doubt you could tell. long story short it doesnt matter, take it. try 5-HTP as well and L-theanine!
     
  3. imyourlittlebare

    imyourlittlebare Palladium Member

    Reputation Points:
    1,510
    Joined:
    Jun 11, 2007
    Messages:
    983
    Actually thats wrong. SJW does inhibit the reuptake of 5-ht. It also inhibits the reuptake of dopamine, norepinephrine, and GABA. It has some MAO-I activity but its very minor. Also, some of the chemicals in SJW act as morphine receptor agonists and enhance the activity of the endogenous opioid system.

    SJW wont interfere with the digestion and inactivation of lorazepam by the liver. However, if a girl is on birthcontrol, SJW reduces its effectiveness to roughly 70-75 percent as opposed to 99%.

    Quick side note though, why is SWIM on such a high dose of lorazepam? That seems unnecessarily high?

    Out of curiosity, what dose did SWIY start out at, how often was the dose increased, and was the increase initiated by doctor or SWIY? Finally, was dose increased due to decreased sedative effects?
     
  4. RaoulDuke32

    RaoulDuke32 Silver Member

    Reputation Points:
    266
    Joined:
    Jul 4, 2010
    Messages:
    567
    i stand corrected. but i dont think it screws up your serotonin patterns like ssri's, and i certainly dont think it would matter if you mixed it with ativan...SWIY should be more concerned about your high dose of benzos, st johns wort probably isnt going to help you too much if your a person in need of such strong medicine...
     
  5. imyourlittlebare

    imyourlittlebare Palladium Member

    Reputation Points:
    1,510
    Joined:
    Jun 11, 2007
    Messages:
    983
    SJW might work. SWIY shoulk talk to her doc or about buspirone. Transitioning from a med that makes on so sedated and unknowingly less able to learn/recall information to something that just helps the anxiety without such force is a godsend. SWIM can tell you, staying on a benzo while one transitions onto a SSRI SNRI or SJW is necessary. Then, switching to seroquel or abilify is the best. But anyway, SWIY might already notice how strong the ativan is and how much of a punch it packs. It losses effectiveness fast. Althought lets assume 1 mg helps. 1 mg will always relieve SWIYS anxiety, CNS wise and peripheral. Tolerance is not gained on that affect. However, tolerance is quickyl gained to the part that people seem to enjoy which swim hated. The sedation. THe drug quickly loses the ability to make everything ok and everything all screwed up cause one is so tired. However, its for the best. Thats not the best way to live. Hell its an unhealthy way to live. S

    SWIM might wanna consider therapy too. It helped SWIM. Hope to hear back from SWIY soon
     
  6. Kalendren

    Kalendren Silver Member

    Reputation Points:
    26
    Joined:
    Oct 8, 2009
    Messages:
    82
    Thanks for the info. SWIM is prescribed by his doctor 4mg per day spread out over the course of the day whenever SWIM needs it. He takes an extra one at night to go to sleep, resulting in 5mg per day. He knows he shouldn't but he can't get to sleep without at least 2mg. He started out at 2mg per day, and the dosage was increased after about 6 months to 3mg per day, then 4mg after another 6months. SWIM's doctor has him make appointments every 6 months to get his meds renewed, and asks him how they're working, etc. The dose was increased due to anti-anxiety effects. SWIM's anxiety is really bad. He was also prescribed BuSpar while also on 3mg per day. BuSpar was shit, even after 3 months on the stuff, and it did nothing for SWIM except make him sweaty and dizzy, and more nervous due to being dizzy.
     
  7. RaoulDuke32

    RaoulDuke32 Silver Member

    Reputation Points:
    266
    Joined:
    Jul 4, 2010
    Messages:
    567
    well man if your going for anxiety swim would say xanax all the way...and if your going for an anti-depressant, id say to stay away from them and not hope for much from OTC ones. and id try and reduce swiyour dose of lorazapam. itll be hard at first but when swiyour tolerance is back down then itll actually work. dont switch to seroquel or prozac. swiyou dont want to mess with your serotonin.